Opdivo and magnesium?

Posted By
Riven
4/12/2019 10:07pm
View other posts by
Activity
Replies: 12

Hello friends. On April 2nd I had a hysterectomy and so I am on narcotics. As some of you may know, these tend to constipate people. I am using stool softeners, gas ex, and if needed laxatives. My mother, who tends to try and live holistically, really wants me to start taking magnesium. Usually I am all for trying natural stuff first, but my oncologist basically told me to not use any dietary supplements with out talking to him or doing extensive research, because they can counter act the Opdivo.

My question is, has anyone else been on Opdivo and been given the green light by their oncologist to use magnesium? Dr. Richart is on vacation and won't return until after Easter, and I can't find any returns when searching about this.

Thanks in advance.
Becca

cjm22 - (4/12/2019 - 10:19pm)

Have you tried using Senna/sennosides? It's an herbal laxative taken in tablet form and it's been pushed by literally all my husband's doctors! Also it really worked for my husband! He was also on a TON of narcotics for several months. Definitely doublecheck with a doctor first, but seriously every oncologist and palliative care doc for my husband has recommended sennosides.

Riven - (4/14/2019 - 1:01am)

Yes, I have been taking Senna when needed, but this is something I think she wants me to add to my nightly regimen. She says that it helps not only with becoming more regular GI wise, but also with sleep. Thanks for reassuring me that Senna is a good laxative. There are so many things out there, it's hard to really know what is good and what is just on the shelf, you know? 

cjm22 - (4/14/2019 - 11:21am)

My husband was taking 12 mg of senna per day! 4 tablets, 3x/day. That is definitely NOT on the bottle but his docs approved. The trick was to increment very, very slowly -- start with 1 tablet, then 2 at night, then 1 at noon and 2 at night, etc. Otherwise you could get, well, over-laxatived!

Anyway my husband's docs really like senna -- probably because it worked so well for my husband and it didn't cause any other side effects or too much pooping. Maybe if you talk to your docs, there is room to increase your senna dose gradually until you get relief.

cjm22 - (4/14/2019 - 11:23am)

wait, actually, he was taking even more than that -- I just looked back at our notes -- at his peak, he was taking 48mg of senna per day! (We ended up with prescribed sennosides which were I think 12mg per tablet or something like that).

Riven - (4/18/2019 - 9:02pm)

Wow! That's a lot! Fortunately I have been having fairly consistent BMs since I have cut down on the pain killers! I have only been taking one or two a day at most now, and supplementing with Tylenol! But mom mother is still hoping that I can start using it. I told her that I would just wait until my next appointment with my oncologist since I am now on a more regular BM schedule.

Linny - (4/13/2019 - 9:26am)

Magnesium is good stuff and will definitely help with the constipation.

One of the side effects of Opdivo is that it causes low magnesium. So, it looks like it may be OK for you to take but I would still want my oncologist's blessing on that. Is there someone else in the office you can speak to about this? A nurse may also be able to answer your question.

There also are dietary measures you can follow to ease constipation. Things like apples, prunes, and pears, etc., will help. Your mom should be familiar with those. How much longer will you need to be on those pain killers?

Stage IIIB, Unknown Primary; 1 positive node in left axilla. Diagnosed December 2010.

Riven - (4/14/2019 - 1:08am)

Yeah, there are quite a few vitamins and supplements that I can't wait to get on once I'm done with Opdivo, because the Opdivo basically sucked them out of me. I can call his nurse, but I'm a little weary of her advice. Usually she says, "It's fine." and Dr. Richart then says, "No, we should take a look. That is concerning." So I may just wait until he comes back. 

I didn't know that pears had fiber! Maybe I'll give those a try! My roommate and I love pears! I am doing my best to wean myself off of them, as quickly as possible, but as I am more active, I may still need to lean on them, unfortunately. I have gotten to the point where I have been back and forth from Tylenol to painkiller back to Tylenol, which is nice!

Linny - (4/14/2019 - 11:38am)

Yeah, you may be better just waiting until the doctor gets back, then. It won't be that much longer. Opdivo has not been around for that long so I understand his being cautious. 

When you had your hysterectomy, was it done with an incision? If you had the incision, a small sofa pillow can be your best friend. Whenever you want to get up from a seated position or from lying down, just hold it on your abdomen and press (very) gently. It gives your muscles support while you move around and so doesn't hurt as much. Also wearing a good pair of stretchty jeans may help support the area. Back in the stone ages when I had ovarian cysts removed, I'd wear panty hose under my jeans to give me extra support. 

 

Stage IIIB, Unknown Primary; 1 positive node in left axilla. Diagnosed December 2010.

Riven - (4/18/2019 - 9:10pm)

Thank you for the advice for support! I currently am using a binder that the hospital gave me, but it is extremely uncomfortable. I have a few pairs of yoga pants and shorts that have a stretchy band around the top, I think I will try those out instead of using the binder!

Unfortunately they had to do an abdominal hysterectomy, so yes, I have a 4-5 inch incision on my pubic line. I have a top sheet folded up as my splint, and it is a life saver, especially since my cat is so used to sleeping on my belly. Of course I do my best from keeping that from happening, but I can't control him while I am sleeping, so I leave the sheet over my incision. I can't seem to get past the sensitive skin yet. I know it's only been 16 days, but I'm tired of being so tender, especially since the tenderness goes up to my belly button! 

lkb - (4/20/2019 - 12:33pm)

Linny, this reply helped me! I have nocturnal leg twitching and hadn't thought of low magnesium. Have now checked my labs and yep, mag level has been steadily decreasing on Pembro, though, rather than Nivo. I added high-mag foods and ots of water to my diet. Some relief, but we'll see if it's enough to do the job without  a supplement in pill form. Thanks again for posting.

Lisa

October 2017 primary scalp WLE; SLNB; partial neck dissection (PND). July 2018 recurrence in neck. August 2018 second PND. September 2018 started Nivo. December 2018 SRS for brain met.

 

Dwarla - (4/16/2019 - 10:59am)

I learned the hard way that there are different sorts of magnesium. I am on magnesium oxide. Once I was not able to find that so I purchased magnesium citrate. I had diarrhea so bad after taking it. I was told by one of my nurses that they give magnesium citrate for constipation. That may be what your mother is talking about. I will make sure from now on that I only get Mag-ox!!!! Good luck to you!

Dwarla

Riven - (4/18/2019 - 9:11pm)

Oh no! I will definitly keep an eye out for that! Thank you for the warning!